Alert archive / North Dakota / Flash Flood Warnings in 2007

Flash Flood Warning 2, NWS Grand Forks, ND

April 21, 2007Richland County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Apr 21, 2007, 11:53 PM CDT for Richland County, North Dakota. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2007, 11:53 PM CDT (04:53 UTC)
Expired
Apr 22, 2007, 9:00 AM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 143 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 220456
FFWFGF
NDC077-221400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1153 PM CDT SAT APR 21 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 900 AM CDT SUNDAY

* AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED  VERY HEAVY RAIN FROM THUNDERSTORMS OVER CENTRAL         
  RICHLAND COUNTY. MORE RAIN TO THE SOUTH OVER SOUTH DAKOTA WILL     
  MOVE OVER THE SAME AREA DURING THE OVERNIGHT PERIOD. UP TO TWO     
  INCHES OF ADDITIONAL RAINFALL IS POSSIBLE. 

* SOME LOCATIONS IN THE WARNING INCLUDE WALCOTT...MOORETON...MANTADOR
  AND COLFAX.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

LAT...LON 4623 9713 4611 9693 4652 9679 4661 9693

$$

WJB
3 follow-up statements
000 
WGUS73 KFGF 220757
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
257 AM CDT SUN APR 22 2007

NDC077-221400-
RICHLAND ND-
257 AM CDT SUN APR 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR 
RICHLAND COUNTY...

AT 255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MORE RAIN MOVING NORTHEAST OUT OF SOUTH DAKOTA. THE RAIN WAS 
DECREASING IN INTENSITY AND WAS MOVING TO THE NORTHEAST AT 40 MPH. 
RADAR ESTIMATED ABOUT TWO TO THREE INCHES OF RAIN FELL OVER NORTHERN 
RICHLAND COUNTY OVER THE LAST TWO DAYS. WHILE THE RAIN WILL 
LESSEN...RIVERS WILL STILL RESPOND TO RAINFALL OVER THE LAST TWO 
DAYS. ALSO YOU SHOULD EXPECT LOW LYING AREAS TO BE FLOODED. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

LAT...LON 4610 9722 4634 9668 4661 9678 4662 9727

$$

HOPPES
000 
WGUS73 KFGF 221018
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
518 AM CDT SUN APR 22 2007

NDC077-221400-
RICHLAND ND-
518 AM CDT SUN APR 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR 
RICHLAND COUNTY...

AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY LIGHT RAIN OVER PARTS OF RICHLAND COUNTY. LIGHT RAIN CONTINUES 
TO MOVE OUT OF NORTHEAST SOUTH DAKOTA AND WAS DECREASING IN 
INTENSITY. RADAR ESTIMATED ABOUT TWO TO THREE INCHES OF RAIN FELL 
OVER NORTHERN RICHLAND COUNTY OVER THE LAST TWO DAYS. WHILE THE RAIN 
WILL LESSEN...RIVERS WILL STILL RESPOND TO THE RECENT RAINFALL. ALSO 
EXPECT LOW LYING AREAS TO BE FLOODED. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4610 9722 4634 9669 4661 9678 4662 9727

$$

HOPPES
000 
WGUS73 KFGF 221342
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
842 AM CDT SUN APR 22 2007

NDC077-221352-
RICHLAND ND-
842 AM CDT SUN APR 22 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN RICHLAND
COUNTY...

LAT...LON 4610 9722 4634 9669 4661 9678 4662 9727

$$
SPEICHER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 3:25 PM CDT, 8 hours 28 minutes earlier.

Area forecast discussion, Apr 21, 3:25 PM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
325 PM CDT SAT APR 21 2007

.SHORT TERM...CONVECTIVE TEMPERATURES HAVE BEEN REACHED OVER
EXTREME SOUTHEAST ND TO INITIATE CUMULUS DEVELOPMENT. EXPECT
CONTINUED DEVELOPMENT BUT NO STRONG SHORTWAVE IS EVIDENT ON
WATER VAPOR TO QUICKLY DEVELOP THUNDERSTORMS. MAIN THETA-E
BOUNDARY IS STILL OVER CENTRAL ND WHILE THE SURFACE TROUGH IS
BROAD AND STILL DEVELOPING. SO DO NOT EXPECT EXPLOSIVE AND
WIDESPREAD DEVELOPMENT OF STORMS NEXT SEVERAL HOURS THOUGH SOME
SEVERE STORMS POSSIBLE AS SURFACE BASED CAPE VALUES HAVE CLIMBED
PAST 1000 J/KG AND BOUNDARIES ARE EVIDENT ON VISUAL IMAGES...THE
MOST OBVIOUS ONE EXTENDING FROM NEAR MBG TO NORTHWEST OF FAR.

THE THETA-E GRADIENT CATCHES UP TO THE SURFACE TROUGH LATE TONIGHT
AND IS COINCIDENT WITH ARRIVAL OF THE STRONG SHORTWAVE NOW CAUSING
CONVECTION OVER WESTERN NE...WHICH WILL CAUSE FRONTOGENESIS ALONG
THE TROUGH/FRONT BY 06Z. SO EXPECT HEAVY TSTORMS THIS EVENING WITH
HAIL/DAMAGING WIND POSSIBLE...BUT THE MOST WIDESPREAD HEAVY RAIN
BY LATE EVENING AND AFTER MIDNIGHT. ON THE BRIGHT SIDE...MODELS
ARE MOVING THE FRONT ALONG ON SUNDAY AND RAIN TO END FROM THE WEST
SOONER THAN WE WERE SUGGESTING. NEW RAINFALL AMOUNTS OF 1.5 INCHES
STILL EXPECTED TONIGHT/EARLY SUNDAY. FLASH FLOOD ISSUES REMAIN BUT
WILL HAVE TO BE BASED ON EXACTLY WHERE THE HEAVIER TRAINING STORMS
TRACK.

DID NOT CONSIDER SHOWER POSSIBILITIES MUCH ON MON NIGHT/TUE BUT
NAM/GFS MOVE AREAS OF SHOWERS INTO THE AREA EVEN ONTO THE SURFACE-
850 MB RIDGE. SO KEPT THEM OUT FOR NOW.

.LONG (WED-FRI)
MAIN FOCUS FOR LATE NEXT WEEK WILL BE A SHORT WAVE TROUGH PASSING
THROUGH THE STATE THURSDAY NIGHT INTO FRIDAY. 12Z GFS SHOWING VORT
MAX OVER WRN CWA FROM 12Z TO 18Z FRIDAY...WHILE ECMWF IS KEEPING
MOST SIG VORTICITY TO THE NORTH OF CWA...WITH WAVE PASSING THROUGH
DRG THE AFTN. HPC BLEND TENDING TOWARD GFS SOLUTION AS THE WEEK
GOES ON...THUS WENT WITH GFS TIMING FOR PRECIP STARTING AFT 06Z
FRIDAY...AND BEGINNING TO CLEAR OUT FRIDAY AFTN.

.AVIATION
VFR CONDS WITH AREAS OF MVFR CONDS WILL CONT ACROSS ERN ND AND NW
MINNESOTA DURING DAYLIGHT HOURS TODAY. HOWEVER...ISOLATED TO
SCATTERED TSTMS WILL DEVELOP ACROSS FAR ERN ND THIS EVENING...AND
ADVECT INTO NW MN. BY MIDNIGHT...SIGNIFICANT CONVECTIVE DEVELOPMENT
WILL OCCUR ALONG A SFC BOUNDARY STRETCHING FROM KABR...THROUGH
KFAR...AND NE TO AROUND KINL.  THIS BOUNDARY WILL CONTINUE TO MOVE
SLOWLY EASTWARD WITH STRONG THUNDERSTORMS AND HEAVY PRECIPITATION
OCCURRING ALONG AND EAST OF IT AS THE SFC LOW MOVES INTO THE CWA
FROM ERN SD.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ039-049-052-053.

MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ003-029.

&&

GV
Hazardous weather outlook, Apr 21, 6:37 AM CDT, 17 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
637 AM CDT SAT APR 21 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
637 AM CDT SAT APR 21 2007

...MORE HEAVY RAIN AND SEVERE THUNDERSTORMS EXPECTED ACROSS THE REGION
THIS AFTERNOON AND OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING AREA OF LOW PRESSURE WILL BRING THE THREAT FOR
ANOTHER ROUND OF STRONG THUNDERSTORMS AND HEAVY RAIN ACROSS PARTS OF
THE REGION LATER THIS AFTERNOON AND TONIGHT. THUNDERSTORMS...A FEW
SEVERE ARE EXPECTED TO DEVELOP AFTER 4PM MAINLY ACROSS EASTERN
NORTH DAKOTA SHIFTING EASTWARD INTO MINNESOTA LATER IN THE
EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

IN ADDITION HEAVY RAIN IS ALSO POSSIBLE DURING THE EVENING AND
OVERNIGHT HOURS. THE PRIMARY THREAT AREA WILL BE OVER EXTREME
SOUTHEAST NORTH DAKOTA INTO ADJACENT PORTIONS OF WEST CENTRAL
MINNESOTA WHERE 1 TO 2 INCHES OF RAIN FELL FRIDAY EVENING. ANOTHER
1 TO 2 INCHES OF RAIN ARE POSSIBLE TONIGHT. AS A RESULT A FLASH
FLOOD WATCH IS IN EFFECT FOR THESE AREAS UNTIL SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN WILL END FROM WEST TO EAST ACROSS THE REGION SUNDAY WITH
EASTERN AREAS POTENTIALLY SEEING MORE RAINFALL A GOOD PART OF THE
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED FOR SEVERE WEATHER AND
RAINFALL REPORTS.

VOELKER

In the hours before

Local storm report, Apr 21, 7:06 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
706 PM CDT SAT APR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             5 W LOCKHART            47.44N 96.66W
04/21/2007  E0.75 INCH       NORMAN             MN   PUBLIC

&&

WJB

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 5:49 AM CDTDense Fog AdvisoryFGFCass, Grand Forks, Pembina, Richland, Traill, Walsh4 hr

Nearby

Flash Flood Warnings in North Dakota, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.